MAUDE Adverse Event Report: CURBELL MEDICAL PRODUCTS INC. GEN IV PILLOW SPEAKER

CURBELL MEDICAL PRODUCTS INC. GEN IV PILLOW SPEAKER
Model Number 4C331U-Z102798
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code Burning Sensation (2146)
Date of Event 09/07/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
User facility called curbell with an alleged patient burn that they believe was attributed to the curbell pillow speaker.The facility claimed that the pillow speaker became warm/hot and caused a patient burn.The severity of this burn is unknown and curbell tried repeatedly to gather this information.Curbell engineering tested the unit in question and was able to repeat the same situation and this is described in the description of this report.Curbell believes that the pillow speaker was subjected to an extreme mechanical impact in that it sheared a component (capacitor) that is mounted to the printed circuit board.However, there was no way to confirm that allegation.
 
Event or Problem Description
Curbell medical engineering conducted an analysis of the returned pillow speaker device.This unit was returned for an alleged thermal event where the volume buttons were excessively hot, around 154f as reported by the customer.Curbell medical engineering confirmed that everything in the unit was operating as expected, except the microphone for talkback.It was also observed that the volume buttons (or at least the area near these buttons) was hot to the touch.With the unit intact and unassembled, the unit was connected and at rest for 30 minutes.The temperature measured around the volume buttons peaked around 160f.The unit was then removed from service and opened for internal review.It was discovered the c15 capacitor (the 100uf line leveling output capacitor for the main 5v regulator) had its leads broken away from the main body of the capacitor, free of the printed circuit board, and was now able to move within the case enclosure.The heat source was generated by the 3.3v regulator that takes its power from the 5v regulator.This 3.3v regulator was removed and replaced and full functionality of the device was confirmed.Therefore, it is our belief that the device was exposed to an extreme mechanical impact significantly outside of the scope of normal operating conditions because the c15 capacitor did not have a cold solder joint (a cold solder joint is a weak comprised joint), but rather, the capacitor leads were physically severed from the main body of the capacitor component; thus allowing the main body component to move freely within the case enclosure.Moreover, the removal of c15 capacitor from the circuit made the 5v regulator extremely unstable which affected the 3.3v regulator to the point where it became damaged.Consequently, this caused the source of heat to be produced.To date, (b)(4) gen iv pillow speaker devices have been sold and this is the only known occurrence of this type of incident.Finally, our pillow speaker devices have been validated to the ul 1069 standard which includes drop testing 100 cycles of the pillow speaker unit from a height of 4 feet onto a hard surface.Curbell medical pillow speakers have been successfully validated to this standard.

Brand Name
GEN IV PILLOW SPEAKER
Common Device Name
PILLOW SPEAKER
Manufacturer (Section D)
CURBELL MEDICAL PRODUCTS INC.
20 centre dr.
orchard park NY 14127
MDR Report Key7925853
Report Number3000210521-2018-00001
Device Sequence Number19396925
Product Code ILQ
UDI-Device Identifier00840828119566
UDI-Public00840828119566
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 10/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number4C331U-Z102798
Device Catalogue Number4C331U-Z102798
Device Lot Number16142-0013
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2018
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/07/2018
Initial Report FDA Received Date10/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;